Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 103, NWS Bismarck, ND

July 14, 2000Bowman County, Slope County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 14, 2000, 6:42 PM MDT for Bowman County, Slope County, North Dakota. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 14, 2000, 6:42 PM MDT (00:42 UTC)
Expired
Jul 14, 2000, 7:15 PM MDT
In force
33 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Bowman County, ND, Slope County, ND

What was reported inside it

TimeReportWhereRemark
Jul 14, 6:50 PM MDTHail 1.75Amidon, ND
Jul 14, 7:00 PM MDTHail 2Scranton, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2000-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2000-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2168 J/kg
Mixed-layer CIN
-149 J/kg
Mixed-layer LCL
1675 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

268 
WUUS53 KBIS 150042
SVRBIS
NDC011-087-150115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
642 PM MDT FRI JUL 14 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA
  EASTERN SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 715 PM MDT

* AT 638 PM MDT...A LINE OF SEVERE THUNDERSTORMS EXTENDED FROM NEAR  
  AMIDON IN CENTRAL SLOPE COUNTY TO 12 MILES NORTHEAST OF SCRANTON   
  IN EASTERN BOWMAN COUNTY...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORMS WILL BE OVER RURAL EASTERN SLOPE AND      
  RURAL NORTHEASTERN SLOPE COUNTY UNTIL 700 PM MDT.

HAIL UP TO DIME SIZE IN DIAMETER HAS BEEN REPORTED WITH THIS STORM. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BISMARCK.

LAT...LON 4648 10358 4601 10300 4627 10300 4664 10294

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:45 PM MDT, 4 hours 57 minutes earlier.

Area forecast discussion, Jul 14, 1:45 PM MDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
245 PM CDT FRI JUL 14 2000

MID LEVEL CAP IS HOLDING STRONG OVER WRN ND. SHORTWAVE THAT PROMPTED
TSTMS IN ERN MT EARLY THIS MORN DIMINISHED AS IT MOVED OVER NWRN
ND...WHILE TSTMS CONTINUE OVER SERN SASK. CAP PROGGED TO EXPAND OVER
MOST OF ND TODAY AND AXIS OF THERMAL RIDGE SHIFTS EWD TO CNTRL ND BY
18Z SAT. BROAD SFC LOW/TROUGH SYSTEM FROM ALB/SASK/MT/WY TODAY ALSO
SHIFTS EWD IN SYNC WI THERMAL RIDGE. BY 12Z SAT TROUGH IS AT MT/DAKS
BORDER...IS IN CNTRL ND BY 18Z...THEN AT DVL/JMS VCNTY BY 00Z SUN.
SHORTWAVES AND/OR VCNTY OF SFC BOUNDARY IS NECESSARY TO BREAK
CAP...AS CONVECTIVE TEMPS ARE ANYWHERE FROM 99 TO 104 DEGREES THIS
MORNING. ETA HAS VORT IN SERN MT AT 18Z TODAY...AND THERE IS SOME
CONVECTION AS PER VISIBLE SAT PICS...AND MOVES VORT TO NERN MT/SRN
SASK BY 00Z. THINK TSTMS WL DEV IN CNTRL/ERN MT LATE THIS AFTN/EARLY
EVE. VORT MOVES NEWD INTO SERN SASK BY 06Z WI WEAK VORT TAIL MOVING
ACROSS WRN ND. BY 12Z THIS VORT HAS MOVED WELL NWD IN SASK/MAN...BUT
WI SFC TROUGH AT WRN DAK BORDER...WOULD EXPECT TSTMS LATE THIS
EVE/TONIGHT OVER WRN ND...ESP NWRN ND. ON SAT WI DAYTIME HEATING AND
PROGRESSION OF SFC TROUGH EWD INTO CNTRL ND THINK CNTRL ND HAS BEST
CHC TSTMS DURING THE DAY. PCPN SHIFTS TO JMS/DVL BY AFTN/EVE.

COOLER AND DRIER AIR MOVES IN WI PASSAGE OF TROUGH AND CLEAR TO
PARTLY CLOUDY SKIES FOR SAT NIGHT/SUN. UPPER JET OF 90 KTS WEST TO
EAST ACROSS THE STA ON SUN...AND MOMENTUM SHOULD REACH SFC FOR A
WINDY DAY. STILL WARM WI TEMPS IN THE LOW TO MID 80S.

ZONAL FLOW ALOFT FROM SUN THROUGH TUE. BROAD SFC LOW DEVS OVER CNTRL
PLAINS AND SHORTWAVE M;OVES INTO ND FROM SASK TO KEEP CHC PCPN FOR
TUE. NWLY FLOW FOR WED WI COOLER AIR. WRN RIDGE BEGINS TO BUILD BACK
UP OVER ND BY FRI WI MORE HOT WEATHER BY NEXT WEEKEND.

.BIS...NONE.
VINING

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:15 PM MDTSevere Thunderstorm WarningBISAdams, Bowman60 min
Jul 14, 11:21 PM MDTSevere Thunderstorm WarningBISRenville, Ward54 min
Jul 15, 4:53 PM MDTTornado WarningBISBottineau, Rolette37 min
Jul 15, 5:12 PM MDTTornado WarningBISBottineau, Rolette33 min
Jul 15, 5:26 PM MDTTornado WarningBISMcHenry34 min
Jul 15, 5:50 PM MDTSevere Thunderstorm WarningBISPierce, Rolette40 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.